19 year old College student from New York
(while I was posting Maria’s story, I thought Carlos would be happy to play for her, feel free to listen while you read. -adam)
Current UC Symptoms:
Joint pain in knees, diarrhea, abdominal pain, bloody stools, acne, hair growth, swollen face, weight gain, bloating.
After the Holidays everything seemed to go down hill for me. I started to have constant diarrhea, and was unable to control my bowl movements. I went to my family doctor and was told that i had a virus and it would pass. Still a week went by and i was still having to constantly using the bathroom they put me on antibiotics, and I still didn’t get better, so i was put on a second round.It was really torture going back to school for the Spring Semester and not being able to control my bowel movements.I was kept being told that it was just a virus, but then I started to notice that my diarrhea now was starting to look abnormal I would go to the bathroom and it would look like beige pieces of popcorn, i thought nothing of it. However it began to progress and i started noticing blood. I went back to my family doctor and they started that i see a gastroenterologist right away because blood in your stool is never a good sign.
After meeting with a gastroenterologist he recommended i have a colonoscopy. I was terrified being only 19 and having to get a colonoscopy, but i knew i had to go threw with it. I had my colonoscopy February 9th 2012. They found that i had an ulcer in my colon and told me it could be treated with a hydrocortisone enema for 2 weeks. After doing the enema for a week i realized that there was no improvement at all and that my symptoms were getting worse. My doctor suggested that i double up on medications, so i started doing the enema at night and a canasa suppository in the morning. However the canasa suppository in the morning did not work out so well since i was going to the bathroom about every 30 mintutes. I still was having no improvement at all. I called my Doctor again and he decided to add 4 Lialda pills. When i took the 4 lialda pills i instantly threw it up. I guess taking four horse pills at one time was to much on my stomach. I called my doctor right away and he wrote me a prescription for prednisone steroids. I was taking the prednisone along with everything else for one week and noticed no improvement at all. Matter of fact everything was getting worse, i was going to the bathroom 15, 20 times a day and every time i went the toilet was full of blood. Something just wasn’t right, on February 28 2012 i went to the hospital because i was not responding to at home treatment.
At the hospital my Doctor told me that i was going to need a second colonoscopy so he could see what was going on. I had my second colonoscopy February 29th 2012. My Doctor was amazed by what he found, the inflammation has spread a large amount which was why i was bleeding so much. He was shocked because he usually sees progression like that in 5 years not a matter of a few weeks. I was immediately put on iv steroids for a week. I was so happy that the iv steroids were working and all my symptoms were getting better.
When i came home i was put on the prednisone steroids by pills for 2 months, and every week i would take a lower dosage. As im getting lower and lower on my steroids i am now taking a canasa suppository, 2 lialdas ( working on it little by little to get up to 4) and 6mp.
I can honestly say that right now I’m in a much better place and am trying to get into remission. Even though i had to end up taking a medical leave for school this semester i know that my health comes first and everything else could wait.
Some questions i have..
- What foods have you found to make you flare up?
- What were your side affects to prednisone, and how long did it take to go away?
Where I’d Like to Be in a Year:
I think my case was too far along which is why i didn’t work for me.
Canasa suppository(currently using)
I use it every night, and so far so good i really think it helps
Lialda( currently taking 2, need to get up to 4)
Prednisone(currently using, getting off little by little)
The side affects have really got a toll on me physically and emotionally.
Physically i gained weight because i am constantly hungry and do not get full, it also made my face so swollen that i don’t look like my self at all which makes me not want to leave the house!, I also got alot of extra facial hair growing, hard time sleeping, and acne. All these side effects are emotionally getting to me because i just don’t look like my normal self, but the good news is that is temporary and that as you start wheeling off it goes away.
Maria 19 year old College student from New York
Diagnosed February 2012 With Colitis
Never had any health problems before, this colitis came out of no where!